Severe Hearing Loss Linked to Cisplatin-Based Chemotherapy

This article originally appeared here.
Significant correlation between increasing cumulative dose and hearing loss
Significant correlation between increasing cumulative dose and hearing loss

(HealthDay News) — There is a significant correlation for increasing cumulative cisplatin dose with hearing loss, according to a study published online June 27 in the Journal of Clinical Oncology.

Robert D. Frisina, Ph.D., from the University of South Florida in Tampa, and colleagues conducted comprehensive audiological measures on 488 North American male germ cell tumor survivors in relation to cumulative cisplatin dose.

The researchers observed a significant correlation between increasing cumulative cisplatin dose and hearing loss at 4, 6, 8, 10, and 12 kHz; for each 100 mg/m² increase there was a 3.2-dB impairment in the age-adjusted overall hearing threshold. Compared with smaller doses, cumulative cisplatin doses >300 mg/m² correlated with greater American Speech-Language-Hearing Association-defined hearing loss severity (odds ratio, 1.59) and worse normative-matched quartiles (odds ratio, 1.33). Severe to profound hearing loss was seen for 18 percent of patients. There was a significant correlation for tinnitus (40 percent of patients) with reduced hearing at each frequency (P < 0.001). There was no correlation for noise-induced damage with cisplatin dose (P = 0.59). In age- and cisplatin dose-adjusted analyses, hypertension was significantly related to overall hearing threshold.

"Follow-up of adult-onset cancer survivors given cisplatin should include routine inquiry for hearing status and tinnitus, referral to audiologists as clinically indicated, and hypertension control," the authors write.

Several authors disclosed financial ties to the pharmaceutical industry.

Abstract
Full Text (subscription or payment may be required)

Loading links....